Alert archive / Montana / River Flood Watches in 2011

River Flood Watch 13, NWS Great Falls, MT

June 5, 2011

NWS Great Falls, MT issued this river flood watch at Jun 5, 2011, 5:32 AM MDT. It took effect at Jun 5, 2011, 3:00 PM MDT. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Jun 5, 2011, 5:32 AM MDT (11:32 UTC)
In effect from
Jun 5, 2011, 3:00 PM MDT
Expired
Jun 11, 2011, 5:32 AM MDT
In force
6 days
Issued by
NWS Great Falls, MT
Flood severity
None

The river

Written for the forecast point Milk River near Harlem (HRLM8).

Action stage
20 ft
Minor stage
21 ft
Moderate stage
23 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06154100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

042 
WGUS65 KTFX 051132
FFATFX
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE GREAT FALLS MT
532 AM MDT SUN JUN 5 2011

...THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A FLOOD 
WATCH FOR THE FOLLOWING RIVERS IN NORTH CENTRAL MONTANA...

  MILK RIVER NEAR HARLEM 


.RECENT PRECIPITATION AND ALSO INCREASED SNOWMELT IS CAUSING WATER 
LEVELS TO RISE. WARMER TEMPERATURES TODAY WILL CAUSE CONTINUED SNOWMELT.
FLOOD STAGE COULD BE EXCEEDED THIS EVENING. IN ADDITION THE NEXT STORM
SYSTEM WILL BRING ADDITIONAL RAINFALL TO THE AREA MONDAY NIGHT THROUGH
TUESDAY NIGHT WITH THE POTENTIAL FOR HEAVY RAINFALL. THIS COULD LEAD TO
FURTHER INCREASES IN WATER LEVELS THROUGH MIDWEEK.   

THE SEGMENTS IN THIS PRODUCT ARE RIVER FORECASTS FOR SELECTED 
LOCATIONS IN THE WATCH AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...A FLOOD WATCH MEANS THAT FLOODING IS POSSIBLE BUT 
NOT IMMINENT IN THE WATCH AREA. PERSONS LIVING ALONG OR PLANNING 
ACTIVITIES NEAR RIVERS AND SMALL STREAMS IN THE WATCH AREA SHOULD 
CONTINUE TO MONITOR THE DEVELOPMENT OF THIS WEATHER SITUATION. BE 
PREPARED TO TAKE IMMEDIATE ACTION IF FLOODING IS OBSERVED OR A 
WARNING IS ISSUED. 
THE LATEST STAGES AND FORECASTS FOR RIVERS AND STREAMS CAN BE FOUND 
AT OUR WEB PAGE...WATER.WEATHER.GOV/AHPS

&&

MTZ047-060232-
/O.NEW.KTFX.FL.A.0013.110606T0000Z-000000T0000Z/
/HRLM8.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
532 AM MDT SUN JUN 5 2011

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* FLOOD WATCH FOR
  THE MILK RIVER NEAR HARLEM
* FROM THIS EVENING UNTIL FURTHER NOTICE.
* AT  4:30 AM SUNDAY THE STAGE WAS 20.3 FEET.
* FLOOD STAGE IS 21.0 FEET.
* MODERATE FLOODING IS POSSIBLE. 
* FORECAST...FLOOD STAGE MAY BE REACHED AT THIS EVENING.


$$
1 follow-up statement
668 
WGUS65 KTFX 051551
FFATFX
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE GREAT FALLS MT
951 AM MDT SUN JUN 5 2011

...THE FLOOD WATCH IS CANCELLED FOR THE FOLLOWING 
RIVERS IN NORTH CENTRAL MONTANA...

  MILK RIVER NEAR HARLEM 

.THE FLOOD WATCH FOR THE MILK RIVER NEAR HARLEM HAS BEEN UPGRADED TO
A FLOOD WARNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE LATEST STAGES AND FORECASTS FOR RIVERS AND STREAMS CAN BE FOUND 
AT OUR WEB PAGE...WATER.WEATHER.GOV/AHPS

&&

MTZ047-051651-
/O.CON.KTFX.FL.A.0013.110605T2100Z-000000T0000Z/
/HRLM8.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
951 AM MDT SUN JUN 5 2011

THE FLOOD WATCH CONTINUES FOR
  THE MILK RIVER NEAR HARLEM
* FROM THIS AFTERNOON UNTIL FURTHER NOTICE.
* AT  9:30 AM SUNDAY THE STAGE WAS 20.5 FEET.
* FLOOD STAGE IS 21.0 FEET.
* MODERATE FLOODING IS POSSIBLE. 
* FORECAST...FLOOD STAGE MAY BE REACHED AT LATE THIS AFTERNOON.

$$

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this river flood watch went out at Jun 5, 5:13 AM MDT, 19 minutes earlier.

Area forecast discussion, Jun 5, 5:13 AM MDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
513 AM MDT SUN JUN 5 2011

UPDATED AVIATION DISCUSSION

.DISCUSSION...
TODAY THROUGH TUESDAY...THE WEATHER WILL CONTINUED SETTLED TODAY
BUT IT BECOMES MORE INTERESTING MONDAY INTO TUESDAY. AN UPPER
RIDGE WILL KEEP THE AREA DRY TODAY INTO TONIGHT. A COOL FRONT
FROM CANADA WILL SPREAD SOUTH OVER THE PLAINS THIS AFTERNOON INTO
TONIGHT. SOME MOISTURE COULD DEVELOP NORTH OF THE FRONT MONDAY
MORNING BUT CHANCES FOR PRECIPITATION LOOK RATHER SLIM. MODELS
ARE IN DECENT AGREEMENT IN TAKING AN UPPER LOW OVER THE GREAT
BASIN MONDAY AFTERNOON INTO SOUTH CENTRAL MONTANA TUESDAY MORNING
AND THEN INTO NORTHEAST MONTANA TUESDAY AFTERNOON. MOISTURE AHEAD
OF THE UPPER LOW WILL INCREASE OVER THE AREA MONDAY NIGHT THEN
CONTINUE THROUGH TUESDAY. INSTABILITY OVER MONTANA WILL INCREASE
MONDAY AFTERNOON AND BECOME FAIRLY STRONG OVER CENTRAL MONTANA.
MEANWHILE WIND SHEAR WILL BECOME FAVORABLE FOR STRONG
THUNDERSTORMS MONDAY AFTERNOON THEN CONTINUE INTO MONDAY EVENING.
WOULD LIKE TO SEE STRONGER LIFT TO GO ALONG WITH THE INSTABILITY
BUT STILL EXPECT AT LEAST A FEW SEVERE THUNDERSTORMS MONDAY
AFTERNOON AND EVENING ESPECIALLY OVER CENTRAL MONTANA. IT STILL
LOOKS LIKE A WET PERIOD LATE MONDAY NIGHT INTO TUESDAY. HAVE
INCREASED RAINFALL TOTALS SOME BUT EMBEDDED CONVECTION COULD
RESULT IN LOCALLY HIGHER AMOUNTS. WITH THE COOLER AIRMASS OVER THE
NORTH ON MONDAY HAVE LOWERED HIGH TEMPERATURES A FEW DEGREES FROM
EARLIER VALUES. ALSO LOWERED HIGH TEMPERATURES ON TUESDAY ON THE
ORDER OF 5 DEGREES DUE TO EXPECTED PRECIPITATION AND COOLING
UPSLOPE FLOW. SOME GUIDANCE SUGGESTS EVEN COOLER TEMPERATURES WITH
HIGHS ONLY IN THE RANGE OF 45 TO 55 DEGREES OVER THE PLAINS. BLANK

TUESDAY NIGHT THROUGH SUNDAY...MEDIUM RANGE MODELS CONTINUE TO KEEP
A LONGWAVE UPPER LEVEL TROUGH OVER THE WESTERN U.S. THROUGH THE
REMAINDER OF NEXT WEEK...WITH UNSETTLED AND COOLER THAN AVERAGE
CONDITIONS PERSISTING. WITHIN THIS BROADER PATTERN...MODELS ARE IN
REASONABLE AGREEMENT WITH PERIOD BEGINNING WITH A SMALLER SCALE
UPPER LOW LIFTING OUT TO THE NE FROM EASTERN MT TUESDAY NIGHT WHILE
ANOTHER LOW QUICKLY DROPS IN BEHIND THIS SYSTEM FROM BC INTO WA AND
OR WED AND WED NIGHT BEFORE LIFTING NE ACROSS ID AND MT
THURSDAY AND FRIDAY. PRECIPITATION WRAPPING AROUND THE BACKSIDE OF
THE EASTERN MT LOW TUESDAY NIGHT WILL CONTINUE TO BE WIDESPREAD OVER
EASTERN ZONES EARLY TUESDAY NIGHT BEFORE DIMINISHING AS THIS SYSTEM
PULLS AWAY FROM THE REGION. SCATTERED SHOWERS AND LATE DAY
THUNDERSTORMS WILL PERSIST THROUGH NEXT WEEK WITH THE TRACK OF THE
NEXT SYSTEM LIKELY BRINGING BEST CHANCES FOR PRECIPITATION TO
WESTERN AND SOUTHWEST MT. TEMPERATURES WILL BE AROUND 10-15 DEGREES
BELOW SEASONAL AVERAGES FOR EARLY JUNE THROUGH MID WEEK BEFORE
GRADUALLY WARMING BACK CLOSER TO AVERAGE BY THE WEEKEND. HOENISCH

&&

.AVIATION...
UPDATED 1200Z.
UPPER LEVEL RIDGE WILL REMAIN OVER THE REGION THROUGH TONIGHT. MID
TO HIGH LEVEL MOISTURE WILL STREAM INTO THE REGION FROM THE
SW...BRINGING OCCASIONAL BROKEN CLOUDS AS LOW AS 12000-15000 FT.
WINDS TO REMAIN GENERALLY LIGHT WITH SOME AREAS INCREASING TO
10-15KTS THIS AFTERNOON. WEAK BOUNDARY WITH A WIND SHIFT WILL DROP
SOUTH THROUGH NORTH CENTRAL MT LATE THIS AFTERNOON AND
EVENING...SHIFTING WINDS TO NORTH THEN VEERING TO EAST OVERNIGHT.
HOENISCH

&&

.HYDROLOGY...
WATER IS FLOWING FROM THE SPILLWAY AT GIBSON RESERVOIR. THIS WILL
GRADUALLY INCREASE WATER FLOWS ALONG THE SUN RIVER OVER THE NEXT
FEW DAYS.

TEMPERATURES WILL WARM TO WELL ABOVE AVERAGE LEVELS TODAY WITH HIGHER
ELEVATION TEMPERATURES ALSO STAYING ABOVE FREEZING AT NIGHT
BEGINNING TONIGHT AND CONTINUING THROUGH MONDAY NIGHT. THIS WILL
LIKELY TRIGGER INCREASED SNOWMELT FROM THE SIGNIFICANT LATE SEASON
SNOWPACK THAT EXISTS AT HIGHER ELEVATIONS WITH RIVER AND STREAM
LEVELS INCREASING LATER THIS WEEKEND THROUGH EARLY NEXT WEEK IN
RESPONSE TO THE INCREASED RUNOFF. SHOWERS AND THUNDERSTORMS WILL
LIKELY BRING LOCALLY HEAVY PRECIPITATION TO PORTIONS OF NORTH
CENTRAL AND SOUTHWEST MONTANA MONDAY NIGHT AND TUESDAY WITH
ANOTHER STORM SYSTEM POTENTIALLY BRINGING ADDITIONAL PRECIPITATION
TO THE REGION THURSDAY AND FRIDAY OF NEXT WEEK.

RIVER LEVELS ARE INCREASING ON THE MILK RIVER AT HARLEM AND WILL
ISSUE A FLOOD WATCH FOR LATER TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  78  52  76  51 /   0  10  40  60
CTB  76  50  69  47 /   0  10  60  80
HLN  81  54  80  51 /   0   0  40  60
BZN  82  50  82  48 /   0   0  20  60
WEY  70  33  68  34 /   0   0  30  50
DLN  79  48  78  45 /   0   0  30  60
HVR  79  54  77  54 /   0  10  20  60
LWT  78  52  76  51 /   0   0  20  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THIS AFTERNOON BEAVERHEAD...BROADWATER...
CENTRAL AND SOUTHERN LEWIS AND CLARK...EASTERN GLACIER...EASTERN
PONDERA...EASTERN TETON...GALLATIN...JEFFERSON...LIBERTY...
MADISON...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY
MOUNTAIN FRONT...TOOLE.

AREAL FLOOD WARNING UNTIL FURTHER NOTICE FOR
CASCADE...FERGUS...JUDITH BASIN...CHOUTEAU...HILL...BLAINE AND
MEAGHER COUNTIES.

FLOOD WARNING FOR THE MISSOURI RIVER NEAR ULM FROM SATURDAY
EVENING THROUGH THIS EVENING.

FLOOD WATCH FOR THE BIG HOLE RIVER NEAR MELROSE AND THE MILK RIVER
NEAR HARLEM FROM THIS AFTERNOON UNTIL FURTHER NOTICE.

&&

SHORT TERM...BLANK
LONG TERM...HOENISCH
AVIATION...HOENISCH

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 5, 4:29 AM MDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
429 AM MDT SUN JUN 5 2011

MTZ011>013-047-050-051-054-061030-
HILL-CASCADE-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-MEAGHER-
429 AM MDT SUN JUN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE.

WARMER TEMPERATURES TODAY WILL RESULT IN INCREASED SNOWMELT AND
LIKELY RISING WATER LEVELS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A THREAT OF THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS MONDAY AFTERNOON AND EVENING.

A WEATHER SYSTEM WILL BRING RAIN MONDAY NIGHT INTO TUESDAY NIGHT
WITH SOME AREAS LIKELY RECEIVING HEAVY RAINFALL. ADDITIONAL
PRECIPITATION IS LIKELY FROM ANOTHER STORM SYSTEM LATER IN THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008>010-014-015-044>046-048-049-052-053-055-061030-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JEFFERSON-BROADWATER-GALLATIN-
429 AM MDT SUN JUN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH REMAINS IN EFFECT UNTIL FURTHER NOTICE.

WARMER TEMPERATURES TODAY WILL RESULT IN INCREASED SNOWMELT AND
LIKELY RISING WATER LEVELS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A THREAT OF THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS MONDAY AFTERNOON AND EVENING.

A WEATHER SYSTEM WILL BRING RAIN MONDAY NIGHT INTO TUESDAY NIGHT
WITH SOME AREAS LIKELY RECEIVING HEAVY RAINFALL. ADDITIONAL
PRECIPITATION IS LIKELY FROM ANOTHER STORM SYSTEM LATER IN THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 9:49 AM MDTRiver Flood WarningTFXBlaine13 days
Jun 5, 1:23 PM MDTAreal Flood WarningTFXHill11 days
Jun 5, 1:41 PM MDTRiver Flood WatchTFX54 hr

Nearby

River Flood Watches in Montana, 2011Every river flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.